Nearly 80 residents across Mahoning and Trumbull counties received critical care for poisonings in 2000.
By JoANNE VIVIANO
AND IAN HILL
VINDICATOR STAFF WRITERS
AUSTINTOWN -- Several children hospitalized after inhaling a mixture of bleach and drain cleaner in a township home were likely attempting to make a bomb, township fire officials said today.
The occurrence is just one of many that show a rise in drain-cleaner bombs, said Alvin Ware, arson bureau commander at the Youngstown Fire Department.
Ware said Youngstown has seen at least six such bombs this summer.
Earlier this month in Lowellville, police were investigating at least 10 juveniles after four bombs made of drain cleaner and other household chemicals were found.
"It's on the rise for some reason," said Ware, adding that he had not seen many such bombs over the past five years.
Recover: Five children, ages 5, 7, 11, 12 and 13, were expected to fully recover from injuries associated with the Austintown situation, said a spokeswoman at Forum Health Northside Medical Center. Fire officials said today that four children were involved and some of them were attempting to make a bomb.
Four of the children at the medical center were in fair condition today while the 13-year-old remained in guarded condition, the spokeswoman said.
Forum Health officials declined to release names or genders of the children being treated at the facility, but fire department personnel identified Alyssa Faber, 7, and Ryan Mierzwa, 12, both of 82 Kenmar Court, Donivan Stevens, 12, of New Road, and Brian Boerio, with no recorded age or address.
Symptoms: According to Austintown Fire Department records, the children were short of breath and suffering from chemical burns when fire officials arrived at 72 Kenmar Court about 9:20 p.m. Monday. Officials haven't said where the cleaners came from or if the children were supervised. Austintown Police Lt. Joe Giampetro said the matter would be investigated.
Ware said the range of children making the bombs goes from ages 6 or 7 up to 18. With bomb-making instructions on the Internet and with ingredients so accessible, the issue is a concern. He suggested that parents keep these chemicals out of reach of youngsters or in a locked cabinet.
Most importantly, he said, be sure children and teens are supervised.
Dangerous mixture: Intentional bomb-making is only one danger posed by household chemicals. Even though many cleaners provide labels instructing users not to mix them, the Central Ohio Poison Center gets calls every day from residents who do mix, said William Wolowich, the center's managing director. He said many cleaners are acids and others are bases. Mixing these "opposite" chemicals releases a gas that can take your breath away or cause more severe burns and lung irritations, he said.
From Mahoning County last year, the Central Ohio Poison Center received nearly 2,000 calls. Half of the calls involved children younger than 5, and an additional 300 involved older children and teens. In Trumbull County, residents called the center to report 1,550 poisonings, with 850 regarding children younger than 5, and 130 involving older children and teens.
Across both counties, 79 people received critical care at health-care facilities.
Being aware: Carol Fisher of the poison center said parents and teen-age caretakers of young children should be constantly aware of the chemicals brought into a home and where they are stored. Also, she said, try to look at the products through the child's eyes. Do lamp oils and radiator fluid look like sports drinks? Do moth balls look like marshmallows? Does a liquid cleanser resemble apple juice?
Older children should be taught to be aware that chemicals that are unsafe to swallow might also be unsafe for the skin or to inhale, Fisher said.
A 1999 report of the American Association of Poison Control Centers offers cases in which children died from household products: Degreaser killed a year-old child; tire cleaner claimed the life of an 18-month-old; a 15-year-old died after inhaling butane; and a 16-year-old died after taking stimulants and sniffing hairspray.